Hail, Greeley
- When
- April 21, 1:20 PM CST
- Where
- Greeley County, 4 mi NW of Greeley
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -98.583
Isolated severe thunderstorms rumbled north of Nebraska State Highway 92 on the afternoon of April 21st, and dropped penny to slightly larger than quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Isolated severe thunderstorms rumbled north of Nebraska State Highway 92 on the afternoon of April 21st, and dropped penny to slightly larger than quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 21, 1:17 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 217 PM CDT THU APR 21 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY MORNING. MAIN CONCERN IS SEVERE WEATHER THIS EVENING. SUBJECTIVE SFC ANALYSIS SHOWED DRYLINE/COLD FRONT COMBO MOVING THROUGH THE WESTERN THIRD OF THE CWA AT 17Z...WITH GOOD CLEARING OUT AHEAD OF APPROACHING BOUNDARY THANKS TO DRY MID-LEVEL DRY SLOT APPROACHING FROM THE SOUTHWEST. DEEP LAYER SHEAR REMAINS QUITE GOOD AT 45-55KT FOR SUPERCELL DEVELOPMENT AND FOR ISOLATED TORNADOES GIVEN ENHANCED 0-3KM CAPE AND LOWERED LCL HEIGHTS ALONG WITH WELL-BACKED FLOW AHEAD OF THE BOUNDARY. CONVECTION SHOULD BE CLEARING THE CWA BY THE START OF THE NEW FCST PERIOD. AS UPR LOW CONTINUES TO CROSS CENTRAL/NORTHERN NEBRASKA OVERNIGHT...EXPECT GOOD SHOT OF WRAPAROUND PRECIP WITH MOISTURE BEING WRAPPED BACK INTO THE CWA FROM THE NORTH. HAVE INCREASED POPS A BIT OVERNIGHT FOR SHOWERS AND INTO TOMORROW MORNING. WINDS WILL ALSO COME UP OVERNIGHT AS SFC GRADIENT INCREASES TO 34-45 UB/KM WITH DEPARTING SFC SYSTEM AND H8 WINDS INCREASE TO NEAR 50KT. POTENTIAL VORTICITY CROSS SECTIONS ALSO SHOW GOOD SETUP FOR WINDY CONDITIONS LATE TONIGHT. CONSIDERED HOISTING A WIND ADVISORY OVERNIGHT BUT THINK NOCTURNAL NATURE OF THE EVENT ALONG WITH LOW CLOUD COVER WILL PRECLUDE MEETING WIDESPREAD CRITERIA...ALTHOUGH WILL PASS CONCERNS TO THE ONCOMING SHIFT FOR REEVALUATION THIS EVENING. THEREAFTER...UPR FLOW TRANSITIONS TO MORE OF A NORTHWEST DIRECTION AS UPR TROF BUILDS INTO THE GREAT LAKES. COLD ADVECTION BEGINS IN EARNEST BY FRIDAY AFTN BEHIND DEPARTING SYSTEM...WITH H8 TEMPS CRASHING TO AOB 0C. EXPECT TEMPS WILL LEVEL OFF EARLY ON AND THEN HOLD STEADY THROUGH THE AFTN HOURS. WITH STOUT 30-35KT FLOW AROUND H8 AND GOOD MIXING POTENTIAL...HAVE INCREASED WINDS DURING THE AFTN HOURS AS WELL. SFC HIGH PRESSURE BUILDS DOWN THE PLAINS FRIDAY NIGHT...WITH SFC AND UPR FLOW DECREASING QUICKLY. WITH PLENTY OF DRY AIR IN PLACE ACROSS THE CWA...EXPECT TEMPS WILL TUMBLE FRIDAY NIGHT IN THE PRESENCE OF DECREASED FLOW AND CLEAR SKIES. HAVE LOWERED GOING LOWS A FEW DEGREES...ALTHOUGH MIGHT NOT BE COLD ENOUGH SHOULD WINDS COMPLETELY DECOUPLE. HIGH PRESSURE REMAINS ENTRENCHED OVER THE AREA THROUGH 12Z SUNDAY...AND WITH COOL AIR ALOFT...WOULD EXPECT TO SEE SOME STRATOCU DEVELOP SATURDAY AFTN...WHICH COULD HOLD HIGHS DOWN A FEW DEGREES AS WELL. ALL IN ALL...TEMPS LOOK TO REMAIN AT OR SLIGHTLY BELOW NORMAL THROUGH THE SHORT TERM PERIOD. .LONG TERM...SUNDAY THROUGH THURSDAY. NOT A LOT OF CHANGES MADE TO THE FORECAST IN THIS TIME FRAME. MUCH DRIER AIR MOVES INTO OUR REGION EARLY IN THE WEEKEND...AND MOISTURE RECOVERY AND SUBSEQUENT CHANCES FOR PRECIPITATION REMAINS MINIMAL. WE BEGIN THE FORECAST PERIOD IN BETWEEN UPPER TROUGH TO THE WEST AND POTENT CLOSED LOW OVER THE OHIO VALLEY REGION. DURING THE EXTENDED PORTION...A SHORTWAVE TROUGH WILL DEAMPLIFY WEAK RIDGE TO OUR SOUTH AND BRING AN OUTSIDE SHOT FOR PRECIPITATION LATE SUNDAY INTO MONDAY. ALTHOUGH TRENDS OF THIS SYSTEM ARE FOCUSING SHORTWAVE POSITION AND BETTER CHANCES FOR PCPN TO OUR SOUTH AND WEST...OUR CURRENT POPS ARE LOW AND WILL KEEP THEM IN A FOR A WHILE LONGER AND WATCH TRENDS FURTHER BEFORE PULLING THEM. EARLY NEXT WEEK WE AGAIN COME UNDER INFLUENCE OF UPPER TROUGH TO OUR EAST WITH NORTHWEST FLOW SETTING UP ACROSS OUR REGION. OVERALL TEMPERATURES WILL BE FAIRLY CLOSE TO SEASONAL NORMALS THROUGH THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && LAWRENCE/FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1145 AM CDT THU APR 21 2005 KSZ007-019-NEZ039>041-046>049-061>064-075>077-085>087-221200- ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-GREELEY NE-HALL NE- HAMILTON NE-HOWARD NE-JEWELL KS-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-POLK NE-SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE- YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...KEARNEY AND YORK 1145 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP EARLY THIS AFTERNOON EAST OF A LINE FROM ORD TO KEARNEY TO RED CLOUD. THESE STORMS ARE EXPECTED TO SPREAD EAST DURING THE AFTERNOON. THESE STORMS WILL LIKELY PRODUCE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNSET...BUT ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL APPEARS MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) KSZ005-006-017-018-NEZ060-072>074-082>084-221200- DAWSON NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HARLAN NE-KEARNEY NE- OSBORNE KS-PHELPS NE-PHILLIPS KS-ROOKS KS-SMITH KS- INCLUDING THE CITIES OF...HOLDREGE...LEXINGTON AND PHILLIPSBURG 1145 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT...HOWEVER THE SEVERE WEATHER POTENTIAL APPEARS MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) KISNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1136 AM CDT THU APR 21 2005 KSZ007-019-NEZ039>041-046>049-061>064-075>077-085>087-212200- ADAMS-BUFFALO-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-JEWELL- MERRICK-MITCHELL-NANCE-NUCKOLLS-POLK-SHERMAN-THAYER-VALLEY-WEBSTER- YORK- INCLUDING THE CITIES OF...BELOIT...GRAND ISLAND...HASTINGS... KEARNEY...ORD...SUPERIOR...YORK 1136 AM CDT THU APR 21 2005 ...TORNADO WATCH NUMBER 175 IN EFFECT UNTIL 5 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 175...VALID UNTIL 5 PM...FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... VALLEY...GREELEY...SHERMAN...HOWARD...NANCE...MERRICK...POLK... BUFFALO...HALL...HAMILTON...YORK...ADAMS...CLAY...FILLMORE... WEBSTER...NUCKOLLS AND THAYER IN NORTH CENTRAL KANSAS... JEWELL AND MITCHELL FAY
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448148, 5448149, 5448218.